OBJECTIVE: To report the case of a woman with AIDS who developed tremor, acute pancreatitis, and elevated serum creatinine levels while receiving trimethoprim/sulfamethoxazole (TMP/SMX). CASE SUMMARY: A 37-year-old Puerto Rican woman with AIDS, HIV nephropathy, and a recent history of disseminated histoplasmosis presented with fever, nonproductive cough, pancytopenia, and elevated transaminase and alkaline phosphatase levels. Serum creatinine was near her baseline level of 2.9 mg/dL. Treatment was started with amphotericin B lipid complex for histoplasmosis and intravenous TMP/SMX for presumed Pneumocystis carinii pneumonia. Two days later, the patient developed a high-frequency tremor and severe abdominal pain, and serum creatinine increased to 5.6 mg/dL. TMP/SMX was discontinued, after which the patient's symptoms resolved within 72 hours and serum creatinine returned to baseline levels. DISCUSSION: A high incidence of adverse reactions to TMP/SMX has been reported among HIV-infected persons. Toxic sulfamethoxazole metabolites may elicit hypersensitivity reactions. Trimethoprim can inhibit renal creatinine secretion, leading to high serum creatinine levels. Trimethoprim also inhibits dihydrofolate reductase, causing decreased dopamine production, which may lead to parkinsonian symptoms. Use of the Naranjo probability scale indicated a probable relationship between the adverse effect and TMP/SMX. CONCLUSIONS: The high frequency and wide range of potential adverse effects associated with the use of TMP/SMX in HIV-infected persons require that clinicians consider drug toxicity as a cause of new symptoms in patients receiving this medication.
ASJC Scopus subject areas
- Pharmacology (medical)